EconPapers    
Economics at your fingertips  
 

Export-led takeoff in a Schumpeterian economy

Angus Chu, Pietro Peretto and Rongxin Xu

Journal of International Economics, 2023, vol. 145, issue C

Abstract: This study develops an open-economy Schumpeterian growth model with endogenous takeoff to explore the effects of exports on the transition of an economy from stagnation to innovation-driven growth. We find that a higher export demand raises the level of employment, which causes a larger market size and an earlier takeoff along with a higher transitional growth rate but has no effect on long-run economic growth. These theoretical results are consistent with empirical evidence that we document using cross-country panel data in which the positive effect of exports on economic growth becomes smaller, as countries become more developed, and eventually disappears. We also calibrate the model to data in China and find that its export share increasing from 4.6% in 1978 to 36% in 2006 causes a rapid growth acceleration, but the fall in exports after 2007 causes a growth deceleration that continues until recent times.

Keywords: International trade; Innovation; Endogenous takeoff (search for similar items in EconPapers)
JEL-codes: F43 O30 O40 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199623000843
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Export-Led Takeoff in a Schumpeterian Economy (2022) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:145:y:2023:i:c:s0022199623000843

DOI: 10.1016/j.jinteco.2023.103798

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-06-08
Handle: RePEc:eee:inecon:v:145:y:2023:i:c:s0022199623000843